Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 4, NWS Denver/Boulder, CO

March 15, 20187 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 15, 2018, 3:54 AM MDT for 7 counties in Colorado. It took effect at Mar 16, 2018, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 15, 2018, 3:54 AM MDT (09:54 UTC)
In effect from
Mar 16, 2018, 12:00 AM MDT
Expired
Mar 15, 2018, 2:36 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3492 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WWUS75 KBOU 150954
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
354 AM MDT Thu Mar 15 2018

COZ035-036-151800-
/O.NEW.KBOU.HW.A.0004.180316T0600Z-180316T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Estes Park, Glendevey, Nederland, 
Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, 
Idaho Springs, and Westcreek
354 AM MDT Thu Mar 15 2018

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from late tonight through Friday
morning. 

* TIMING...Strong winds will develop later tonight and continue
  through Friday morning. 

* WINDS...West to Northwest 30 to 40 mph with gusts up to 75 mph
  possible.

* IMPACTS...Hazardous driving conditions caused by powerful cross
  winds will pose a serious risk for drivers of light weight and
  high profile vehicle traveling on north-south roadways such as
  the Peak-to-Peak Highway. These strong winds will also produce
  areas of blowing snow in exposed areas up around timberline.  
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
248 
WWUS75 KBOU 151758
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1158 AM MDT Thu Mar 15 2018

...STRONG WINDS EXPECTED IN THE FOOTHILLS LATER TONIGHT...

.A strong storm system will be moving over Colorado tonight,
producing a variety of weather from the mountains out across the
plains. During the overnight hours, west winds are expected to
increase over the higher mountains and Front Range foothills. The
increasing winds may cause hazardous driving conditions during the
pre-dawn hours.

COZ035-036-160300-
/O.CON.KBOU.HW.A.0004.180316T0600Z-180316T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Including the cities of Estes Park, Glendevey, Nederland, 
Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, 
Idaho Springs, and Westcreek
1158 AM MDT Thu Mar 15 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...

* TIMING...Strong winds may develop later tonight and continue 
  through Friday morning. 

* WINDS...West to Northwest 30 to 40 mph with gusts up to 65 mph 
  possible. 

* IMPACTS...Hazardous driving conditions caused by strong cross
  winds will pose a serious risk for drivers of light weight and
  high profile vehicle traveling on north-south roadways such as
  the Peak-to-Peak Highway. These strong winds will also produce
  areas of blowing snow in exposed areas near and above timberline.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly. Continue to monitor the latest forecasts.

&&

$$
821 
WWUS75 KBOU 152036
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
236 PM MDT Thu Mar 15 2018


COZ035-036-152145-
/O.CAN.KBOU.HW.A.0004.180316T0600Z-180316T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
236 PM MDT Thu Mar 15 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Denver has cancelled the High
Wind Watch. 

Although strong winds are expected to develop tonight with the 
passage of a storm system, high winds are not expected. Therefore
the High Wind Watch for the Front Range Foothills has been 
cancelled.

West to northwest winds 25 to 35 mph however will occur with some
gusts to 65 mph, strongest late tonight and Friday morning. The 
gusty winds may also produce areas of blowing snow in exposed 
areas.



$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 15, 3:12 AM MDT, 42 minutes earlier.

Area forecast discussion, Mar 15, 3:12 AM MDT, 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
312 AM MDT Thu Mar 15 2018

.SHORT TERM...(Today and tonight)
Issued at 258 AM MDT Thu Mar 15 2018

Active and complicated weather day coming up across Northern
Colorado with the anticipation of an intensifying storm system
across far east central Colorado tonight and into northwest Kansas
by Friday morning. Main threats will initially be critical fire
weather concerns over Lincoln county this afternoon (see fire
weather discussion below), Snow and winds developing over the
mountains, and potential for high winds over Front Range foothills
later tonight and early Friday.

As the upper trof approaches Colorado, showers and deepening
moisture expected over the mountains during the day time with a
noticeable uptick in areal coverage of showers this afternoon. QG
fields showing increasing ascent with modest numbers of -20 to
-40mb/hr over a good swath of northern Colorado this afternoon and through
 tonight. Surface low expected to intensify somewhere over
 Northern Lincoln and Washington counties by this evening with the
 brunt of the showers to the North of the low and developing
 downslope flow over the Front Range. Despite the downslope flow,
 the NAM continues to generate high numbers of QPF north of Denver
 and over Larimer and Weld counties. Seems that this is overdone
 considering the fight with the downslope flow and prefer the more
 realistic GFS solution. Will still have likely pops over the
 plains this evening, but then transition with best chance of
 showers over the far northeast plains. Temperatures will remain
 warm enough for rain and then a possible mix to snow later
 tonight.

As for the mountains have opted to go with a winter weather
advisory for this afternoon and continue through early Friday
morning. Could certainly see a burst of heavier snow this
afternoon/evening with a convective element and evening an
isolated thunderstorm. Snow will transition to a more orographic
enhanced snowfall as strong northwest flow develops behind the
low along with cold advection and increasing flow of 20-30kt at
700mb. Overall, looks to be a 5-10 inch snowfall for the higher
mountains. Certainly some variation in snowfall amounts given
locations of the heavier convective elements.

The other issue is the potential for high winds later tonight and
through Friday morning. Cross sections showing 40-50kt cross
barrier flow, developing inversion at 750 mb and critical level
may result in potential for high winds in the foothills. Will
issue a high wind watch for this potential.

.LONG TERM...(Friday through Wednesday)
Issued at 258 AM MDT Thu Mar 15 2018

An upper level low will intensify over nwrn KS by 12z Fri and then
move into ern NE by late Fri aftn.  With favorable QG ascent still
over nern CO at 12z will see rain continue over the far nern plains
in the morning with wet snow possible on the back edge of the pcpn
band.  Further west stg downslope flow will be in place so pcpn
chances will be basically zero along the front range urban
corridor. In the mtns, cross-sections show a gradual decrease in
moisture during the morning hours so snow potential should
diminish by mid to late morning.

Meanwhile cross-sections show some potential for high winds in the
foothills Friday morning as a mtn wave develops and component along
winds increase to 50-55 kts. Thus will continue a high wind watch
until 18z. In addition will see gusty winds across the rest of
nern Co as well, however, gusts should stay blo high wind
criteria. As for highs readings across the plains will range from
the 40's over the far nern corner with upper 50s to lower 60s
around the Denver area.

For Fri night into Sat an upper level ridge will build into the area
bringing dry conditions along with warmer temperatures.  By Sat
night into Sun an upper level trough over the wrn US will begin to
move eastward into the region.  Both the ECMWF and GFS show this
trough splitting as one piece of energy moves across the nrn Rockies
while a 2nd piece moves across CO with a closed low eventually
forming over sern CO.  In addition a cold front will move across
nern CO by aftn.  QG fields show favorable mid lvl ascent on Sun
with decent lapse rates.  Thus should see another good chc of snow
in the mtns.  Across nern CO there should be a chc of pcpn with the
greatest threat over the Palmer Divide if the low lvl flow becomes
northerly as shown by latest data.

By Mon the weather system will be east of the area with WNW flow
aloft.  There is some moisture embedded in the flow so will keep in
a chc of -shsn in the mtns with dry conditions elsewhere.  Highs on
Mon will be a few degrees blo normal across nern CO.   For Tue the
ECMWF has a weak upper level trough moving across the area while the
GFS does not show this feature.  At this point not sure what to
believe so will just mention a slight chc of snow in the mtns.  On
Wed a flat upper level ridge will build into the region with dry
conditions and warmer temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 258 AM MDT Thu Mar 15 2018

As surface low develops east and south of the terminals expect
winds to shift northwest and then northeast this afternoon.
Airmass to become marginally unstable along with increasing
moisture from developing storm system. Best chance of showers will
be from late afternoon through the early evening before strong
downslope flow begins to dry out low levels of the atmosphere. Not
expecting an drastic changes in the 12z terminal forecasts.

&&

.FIRE WEATHER...
Issued at 258 AM MDT Thu Mar 15 2018

Lowering humidities and gusty southerly winds will develop over
Lincoln county this afternoon and continue through early evening
ahead of the developing storm system. will be continuing the Red
flag warning for fire weather zones 246 and 247.

Fire danger will remain elevated both Friday and Saturday across the
plains especially from Denver to Limon southward. Gusty winds and
low humidity levels are expected both afternoons.  Fire danger will
decrease on Sunday due to cooler temperatures and higher humidity.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ246-247.

High Wind Watch from late tonight through Friday morning for
COZ035-036.

Winter Weather Advisory from noon today to 9 AM MDT Friday for
COZ031-033-034.

&&

SHORT TERM...Entrekin
LONG TERM...RPK
AVIATION...Entrekin
FIRE WEATHER...Entrekin/RPK
Hazardous weather outlook, Mar 14, 11:04 AM MDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Wed Mar 14 2018

COZ030>051-151715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Wed Mar 14 2018

...INCREASED FIRE DANGER OVER THE PLAINS SOUTH OF I-70 THURSDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated light snow showers are possible in the higher mountains
late tonight. Elsewhere it will remain dry and mild.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, the chance of showers will increase over the
mountains and over far northeast Colorado during the afternoon and
evening.  Elevations above 8000 feet could see light snowfall,
with spotty rainfall and gusty winds at lower elevations. A brief
thunderstorm or two will be possible in areas north of Interstate
70. The best chance of rainfall will be along and north of
Interstate 76, where even some light snowfall is expected late
Thursday night and early Friday.

Critical fire weather conditions will be possible over Lincoln
county Thursday afternoon with low humidities and gusty southerly
winds. The mountains will see some moderate snowfall accumulations
Thursday night and into Friday morning.

Behind the storm system, gusty west to northwest winds will
increase over the mountains and plains Friday morning. Wind gusts
up to 65 mph are possible over higher terrain and up to 45 mph
over the plains.

Another storm system will move across the region on Sunday with
another chance of showers and cooler temperatures, especially over
far Northern sections of Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Sullivan/Dankers

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:45 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 9 more25 hr

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.